What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 2, 5:00 PM MST, 0 minutes earlier.
Area forecast discussion, Sep 2, 5:00 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
600 PM MDT Mon Sep 2 2024
Updated Aviation Discussion
.SYNOPSIS...
Hot and very dry conditions will continue through the rest of the
day with wildfire smoke lingering over much of the region. Expect
scattered showers and thunderstorms through the evening with a
chance for gusty winds. Tomorrow there will be widespread showers
and thunderstorms across the area with cooler temperatures. Isolated
thunderstorms will produce severe wind gusts and/or severe hail
tomorrow. On Wednesday it cools off some more with precipitation
lingering before it drys out and warms back up for the weekend.
&&
.DISCUSSION...
Key Points for Today
- Chance for showers and thunderstorms through the overnight hours
for southwestern and central Montana
- Main threat will be gusty and erratic winds as well as frequent
cloud-to-ground lightning
- Critical fire weather conditions for southwestern Montana will
continue through 10 PM tonight
- Smoky/hazy conditions will continue for much of the region
through at least Tuesday
Today...Showers and thunderstorms are already starting to form along
the MT/ID border and will continue to develop and head to the
northeast over the next few hours. The two main concerns this
afternoon are dry thunderstorms with frequent cloud-to-ground
lightning and gusty/erratic winds associated with any shower or
thunderstorm that forms. These conditions, combined with expected
highs in the upper 80s to low 90s and low relative humidity
throughout the afternoon, continue to justify the Red Flag Warning
currently out across southwestern Montana.
Beyond southwest Montana, there is a concern that thunderstorms will
become a wind threat for portions of central Montana as storms cross
over the divide. In a scenario that has around a 20-30% of occurring
based on the latest model guidance, wind gusts as high as 55 mph may
be possible for some locations east of the divide as a potential
line of storms moves to the northeast. -thor
On Tuesday an upper-level trough associated with a surface cold
front moves over North- central, Central, and Southwestern Montana.
This will cool down temperatures to slightly above seasonal averages
and bring showers and thunderstorms to the area. The SPC has a
Marginal Risk (5% chance within 25 miles of a point) for severe
winds across all of North-central, Central, and Southwestern Montana
and for severe hail for areas along and south of the Montana Highway
200 Corridor. Isolated thunderstorms will produce strong to severe
wind gusts on Tuesday across North-central, Central, and
Southwestern Montana. Isolated thunderstorms along and South of the
Montana Highway 200 Corridor will produce severe hail (1 inch or
larger) on Tuesday. On Tuesday there is a 20 - 50% chance for a
quarter inch of rain along and south of the Montana Highway 200
corridor. On Tuesday north of the Montana Highway 200 Corridor there
is a 10 - 30% chance for a tenth of an inch of rain or greater.
Wednesday through next Monday...On Wednesday the upper-level trough
remains over North-central, Central, and Southwestern Montana. This
will keep cold temperatures (about seasonal averages) and keep
precipitation chances for the area. On Wednesday there a 10 - 20%
chance for a tenth of an inch of rain or greater across North-
central, Central, and Southwestern Montana. On Thursday an upper-
level ridge begins to build back in over North-central, Central, and
Southwestern Montana. This will keep the cooler temperatures across
the area with dry weather. On Friday the upper-level ridge is over
North-central, Central, and Southwestern Montana. This warms
temperatures back up with dry weather for the area. On Saturday
through next Monday clusters show an upper-level ridge remaining
over North-central, Central, and Southwestern Montana. This will
keep warm and dry weather over the area through the weekend. -IG
&&
.AVIATION...
03/00Z TAF Period
Initial round of showers/thunderstorms tracking NE across SW MT
early this evening will dissipate but continue to bring some
potential for a period of gusty winds as the remnants lift through
central MT. Another round of showers and thunderstorms will track
into
western and SW MT later this evening and continue across central and
SW MT overnight. Gusty winds and some brief mountain obscuration are
possible at most central and SW MT terminals as this activity
passes. Areas of smoke/haze will also continue to affect some
terminals but will vary with the passage of any shower/thunderstorm
activity. Hoenisch
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.FIRE WEATHER...
A Red Flag Warning remains in effect for the Helena/Bozeman areas
because of low humidity, gusty winds, dry conditions, and the
potential for thunderstorms from 2 PM today until 10 PM tonight. An
isolated thunderstorm will produce strong to severe wind gusts. All
thunderstorms will produce gusty erratic winds, frequent lightning,
and little if any rainfall. There is a 60% chance for wind gusts of
25 mph or more on Monday for the Red Flag Warning areas. On Tuesday
temperatures cool down increasing the relative humidity and reducing
the risk of rapid fire spread. -IG
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 60 86 53 80 / 10 40 40 10
CTB 57 82 51 73 / 10 20 20 10
HLN 58 84 53 83 / 30 70 50 10
BZN 52 85 47 79 / 40 60 50 20
WYS 44 73 36 72 / 40 50 30 10
DLN 49 77 45 75 / 60 60 30 10
HVR 58 89 55 78 / 10 10 10 20
LWT 57 84 51 79 / 10 40 40 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for Helena and
Townsend Ranger Districts of the Helena National Forest.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Sep 2, 2:27 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
327 PM MDT Mon Sep 2 2024
MTZ327>330-022200-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
327 PM MDT Mon Sep 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES THROUGH 400 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Lima, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dillon, Clark Canyon, and Beaverhead Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4479 11274 4514 11294 4541 11217 4481 11211
TIME...MOT...LOC 2126Z 248DEG 17KT 4492 11268
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WilsonSpecial weather statement, Sep 2, 2:44 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT Mon Sep 2 2024
MTZ328>330-022215-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
344 PM MDT Mon Sep 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BEAVERHEAD COUNTY
THROUGH 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lima, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lima, Monida, Dell, Bannack Pass, and Snowline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lima Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4440 11289 4445 11300 4452 11301 4460 11308
4462 11305 4469 11307 4489 11235 4454 11207
4452 11211 4457 11229 4453 11236 4445 11239
4450 11274 4444 11283 4438 11282 4436 11286
TIME...MOT...LOC 2143Z 248DEG 17KT 4468 11272
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WilsonSpecial weather statement, Sep 2, 2:59 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
359 PM MDT Mon Sep 2 2024
MTZ325-328>330-022230-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
359 PM MDT Mon Sep 2 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MADISON AND SOUTHEASTERN
BEAVERHEAD COUNTIES THROUGH 430 PM MDT...
At 358 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Alder to 10 miles west of
Lima. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sheridan, Virginia City, Ennis, Lima, Alder, Monida, Jeffers, Laurin,
Snowline, and Monida Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lima Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4448 11247 4446 11251 4449 11260 4449 11279
4547 11225 4541 11158 4452 11210 4454 11221
4457 11223 4457 11229 4454 11232 4453 11236
4445 11239
TIME...MOT...LOC 2158Z 237DEG 16KT 4524 11217 4458 11279
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WilsonSpecial weather statement, Sep 2, 3:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
430 PM MDT Mon Sep 2 2024
MTZ324-325-328>330-022300-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Missouri Headwaters MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
430 PM MDT Mon Sep 2 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MADISON AND CENTRAL
GALLATIN COUNTIES THROUGH 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Virginia City to 24 miles south of Alder.
Movement was north at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sheridan, Virginia City, Ennis, Alder, Mcallister, Jeffers, Laurin,
and Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4570 11220 4518 11240 4496 11192 4542 11124
TIME...MOT...LOC 2230Z 189DEG 20KT 4533 11192 4498 11221
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WilsonSpecial weather statement, Sep 2, 3:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
459 PM MDT Mon Sep 2 2024
MTZ324>326-328-330-022330-
Madison River Valley MT-Missouri Headwaters MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-Gallatin Valley MT-
459 PM MDT Mon Sep 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MADISON...SOUTHEASTERN
JEFFERSON AND CENTRAL GALLATIN COUNTIES THROUGH 530 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Ennis, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bozeman, Sheridan, Whitehall, Ennis, Twin Bridges, Pony, Harrison,
Norris, Big Sky, Mcallister, Bozeman Hot Springs, Gallatin Gateway,
Waterloo, Lewis And Clark Caverns State Park, Four Corners, and
Jeffers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4553 11241 4575 11222 4575 11219 4576 11221
4588 11210 4567 11104 4520 11135
TIME...MOT...LOC 2257Z 214DEG 24KT 4547 11150
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WilsonSpecial weather statement, Sep 2, 4:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
529 PM MDT Mon Sep 2 2024
MTZ320-323>326-330-030000-
Madison River Valley MT-Missouri Headwaters MT-
Big Belt, Bridger and Castle Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Canyon Ferry Area MT-Gallatin Valley MT-
529 PM MDT Mon Sep 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BROADWATER...
NORTHEASTERN MADISON...SOUTHEASTERN JEFFERSON AND NORTHERN GALLATIN
COUNTIES THROUGH 600 PM MDT...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgrade, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bozeman, Belgrade, Three Forks, Manhattan, Harrison, Norris, Bozeman
Hot Springs, Gallatin Gateway, Missouri Headwaters State Park, Logan,
Amsterdam, Four Corners, Trident, Church Hill, Willow Creek, and
Madison Buffalo Jump State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4534 11122 4553 11186 4607 11166 4586 11080
TIME...MOT...LOC 2328Z 211DEG 22KT 4570 11127
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Wilson